Key messages

• Acetaminophen is predominantly metabolized in the liver; 90 per cent of the drug undergoes glucuronidation or sulfation to a non-toxic inactive compound, which is excreted in the urine, and 5 per cent is oxidized to W-acetyl-p-benzoquine imine which is rendered non-toxic by glutathiones.

• In acetaminophen poisoning there is an increase in the formation of the toxic W-acetyl-p-benzoquine imine, which saturates the glutathione defense mechanism and causes hepatic necrosis.

• The presence of symptoms or signs in acetaminophen poisoning should be treated as an indicator of hepatotoxicity. Liver function tests start to become deranged from 12 h with the serum aspartate aminotransferase peaking at 72 h.

• Any patient with a plasma acetaminophen level after 4 h which is greater than the standard treatment line or greater than half the standard line in a high-risk patient should be treated with the antidote W-acetylcysteine. The antidote should also be given if the timing is suspect or inaccurate.

• The management of fulminant hepatic failure resulting from acetaminophen overdose is based on resuscitation and preparation for urgent and safe transfer to a specialist liver failure unit.

Healthy Fat Loss For A Longer Life

Healthy Fat Loss For A Longer Life

What will this book do for me? A growing number of books for laymen on the subject of health have appeared in the past decade. Never before has there been such widespread popular interest in medical science. Learn more within this guide today and download your copy now.

Get My Free Ebook


Post a comment